Kansas, 2010

Damaging Winds in Kansas, April 2, 2010

April 2, 2010 · NWS EAX · 5 events in 3 counties and zones

A strong cold front with an associated line of strong to severe thunderstorms, moved across the area in the morning hours of April 2, 2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong cold front with an associated line of strong to severe thunderstorms, moved across the area in the morning hours of April 2, 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 2, 2:40 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 2, 2:40 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT FRI APR 2 2010

.DISCUSSION...

DEEP TROUGH CENTERED ROUGHLY OVER NRN COLORADO/SRN WYOMING WAS
TRANSLATING SLOWLY EASTWARD...WITH SEVERAL NOTABLE SHORTWAVES
ROTATING THROUGH THE INTENSE...AND INCREASINGLY MERIDIONAL JET. MOST
INFLUENTIAL WAVE FOR SRN/CNTRL PLAINS WAS PROGRESSING INTO NRN NEW
MEXICO LEADING THE COLD CORE ALOFT (LESS THAN -5C AT H7 AND -25C AT
H5) AS THE OVERALL TROUGH STRUCTURE PUSHES INTO A STRONG SERN CONUS
RIDGE...LEADING TO A LIFTING PHASE AS WELL AS REFORMING AN EVEN MORE
INTENSE JET STREAK ON THE ERN PERIPHERY OF THE LONGWAVE TROUGH.
OVERNIGHT...STRONG HEIGHT FALLS AND A STEEP MID TROPOSPHERIC FRONT
BEGAN TO OVERSPREAD THE WARM SECTOR AND A NARROW RIBBON OF
CONVECTIVE ENERGY (MUCAPES AROUND 1000 J/KG)...LEADING TO A BRIEF
LINEAR CONVECTIVE SYSTEM. HOWEVER...MUCH OF THE AVAILABLE ENERGY HAS
ALREADY BEEN EXHAUSTED...WHILE EASTWARD PROPAGATION OF THE DEEPER
CONVECTION LARGELY OUTRAN THE CAA ALOFT. THE VAST MAJORITY OF MODEL
GUIDANCE FAILED TO CAPTURE THE NRN EXTENT OF CONVECTION...RATHER
FOCUSING THE BETTER POTENTIAL FURTHER SOUTH TOWARDS THE HIGHER
THETA-E AIRMASS (WHICH HAS SINCE COME TO FRUITION AS THE INFLUENCE
OF THE NEW MEXICO VORTICITY MAXIMUM IS FINALLY BEING FELT TOWARDS
THE SRN PLAINS).

DEEPER MOISTURE WAS FINALLY BEGINNING TO SURGE NORTH INTO SRN KANSAS
(AS NOTED BY ASOS OBSERVATIONS OF A CORRIDOR OF MUCH LOWER
CIGS)...AIDED BY A 50+KT LLJ...WHILE AN UNSEASONABLY STEEP EML WAS
QUICKLY BEING ERODED BY STRONG CAA ALOFT (00Z RAOB DATA MEASURING H7
TEMPS OF +11C AT KTOP...+7C AT KDDC...AND -4C AT KABQ). AS THE
INCREASING UPPER JET DYNAMICS...MOISTURE WITHIN THE LLJ AXIS (NEAR
+11C DEWPOINTS AT H8)...AND WARM MIXED LAYER ELIMINATION BECOME
COINCIDENT THIS MORNING...EXPECTING SHOWER ACTIVITY CURRENTLY IN
OKLAHOMA TO RACE NORTHEAST AND EXPAND IN COVERAGE ACROSS THE NWRN
HALF OF THE CWA. SEVERE THREAT STILL REMAINS RATHER LOW TODAY...AS
TOTAL AVAILABLE INSTABILITY WILL BE AT A PREMIUM (MUCAPES AOB 1000
J/KG) DUE TO LIMITED BOUNDARY LAYER HEATING (OWING TO WIDESPREAD
CONVECTIVE CONTAMINATION)...ALONG WITH RATHER INSIGNIFICANT MIDLEVEL
LAPSE RATES (WITH COLD AIR ALOFT ENCOMPASSING THE ENTIRE HIGH
PLATEAU TO THE SOUTHWEST...STEEPER LAPSE RATES WILL BE RELEGATED TO
THE IMMEDIATE COLD CORE ALOFT WELL TO THE WEST...OR FAR TO THE
ANTICYCLONIC SIDE OF THE JET WELL TO THE SOUTH). HOWEVER...ONE
CAVEAT TO CONSIDER IS THE MAGNITUDE OF TOTAL ATMOSPHERIC MOMENTUM
ROTATING TO THE ERN SIDE OF THE TROUGH AXIS AND IMPINGING ON THE
WARM SECTOR. BY SOME MODEL FORECASTS...BULK 0-6KM SHEAR VALUES REACH
A RIDICULOUS 80-100KT BY THIS AFTERNOON...AND IF A PORTION OF THIS
MOMENTUM COULD BE TRANSLATED TO THE SFC (ALONG WITH THE FORWARD
PROPAGATION SPEED OF ANY CONVECTIVE ELEMENTS)...A FEW HIGHER WIND
GUSTS WOULD BE POSSIBLE. HOWEVER...THERE ARE MANY DOUBTS THAT ANY
CONVECTIVE CELL COULD SUSTAIN ITSELF LONG ENOUGH IN SUCH AN EXTREME
SHEAR ENVIRONMENT TO YIELD A PALPABLE SVR THREAT.

STILL SOME CONCERN REGARDING POSSIBLE HYDROLOGY ISSUES...THOUGH WITH
LATEST HEADWATER GUIDANCE RISING SUBSTANTIALLY DUE TO THE RECENT
WARM DRY WEATHER...AND THE ASSUMED FORWARD SPEED OF THE
PRECIPITATION ECHOES...FEEL THE THREAT FOR WIDESPREAD FLOODING WILL
BE SOMEWHAT MITIGATED (THOUGH A FEW OF THE MORE SENSITIVE SMALLER
BASIN MAY STILL BE AFFECTED). OTHERWISE...SHOULD SEE A RATHER RAPID
CESSATION FROM WEST TO EAST OF PRECIPITATION THIS EVENING...SUCH
THAT AFTER MIDNIGHT...THE BULK OF THE RAINFALL SHOULD HAVE MOVED
INTO ERN MISSOURI.

REALLY NO COLD AIR TO SPEAK OF BEHIND THIS SYSTEM...AS THE
PREVAILING FLOW WILL BECOME QUASI-ZONAL...AWAITING THE NEXT SEVERAL
PERTURBATIONS EMANATING FROM THE ERN PACIFIC. HAVE ADVERTISED
TEMPERATURES NOT FAR FROM CLIMATOLOGY SATURDAY...WITH A RESUMPTION
OF ABOVE AVERAGE TEMPERATURES ON SUNDAY...REPRESENTING A FORECAST
TOWARDS THE WARMER END OF THE GUIDANCE ENVELOPE (AND INDEED MAY NEED
TO BOOST TEMPS SUNDAY ANOTHER CATEGORY IF CURRENT MODEL TRENDS
CONTINUE). ONLY MINOR CHANGES TO THE FORECAST FOR MONDAY AND
BEYOND...ALTHOUGH MODELS SEEM TO BE CONVERGING ON A SOLUTION
FAMILIAR FOR NUMEROUS ROUNDS OF CONVECTION. INITIAL ROUND MAY BE
MONDAY MORNING...AS A HIGHER THETA-E AIRMASS SURGES BACK NORTH
ACROSS THE LINGERING BAROCLINIC ZONE. MODEL SOUNDINGS INDICATE FAR
BETTER QUALITY MOISTURE RETURN COINCIDENT WITH MUCH STEEPER MIDLEVEL
LAPSE RATES...AND LIFT THROUGH FLOW ACROSS STACKED 305-310K
ISENTROPIC SURFACES. KEPT WEATHER MENTION IN THE LOWER CHANCE
CATEGORY...BUT FEEL A MUCH STRONGER MENTION IS INEVITABLE.

21

&&

.AVIATION...

BREEZY CONDITIONS WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH
SUSTAINED SOUTHERLY WINDS AROUND 15 KNOTS WITH FREQUENT GUSTS TO 25
KNOTS. WELL MIXED BOUNDARY LAYER WILL PRECLUDE LOW LEVEL WIND SHEAR
ISSUES...BUT A RATHER BUMPY RIDE THROUGH THE 2-4KFT LEVEL IS
EXPECTED.

SHOWERS AND THUNDERSTORMS STILL TARGETED FOR THE LATE MORNING AND
EARLY AFTERNOON HOURS...WHICH SHOULD KEEP THE OVERALL THREAT FOR
STRONG TO SEVERE STORMS LOW. MVFR CONDITIONS EXPECTED GENERALLY WITH
THE PRECIPITATION...BUT CANNOT RULE OUT LOCAL IFR IN THE HEAVIER
DOWNPOURS.

COLD FRONT PASSAGE IS EXPECTED TO OCCUR AROUND 00Z...WITH WINDS
DIMINISHING IN THE VICINITY OF THIS BOUNDARY AND THEN BECOMING LIGHT
WEST DURING THE EVENING HOURS WITH VFR CONDITIONS.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&
Hazardous weather outlook, Apr 2, 4:55 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT FRI APR 2 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
555 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL OVERSPREAD EASTERN
KANSAS AND FAR WESTERN MISSOURI LATER THIS MORNING...PROGRESSING INTO
CENTRAL MISSOURI THROUGH THIS AFTERNOON. THE THREAT FOR ORGANIZED
SEVERE WEATHER IS LOW...HOWEVER SMALL HAIL...GUSTY THUNDERSTORM
WINDS...AND LOCALIZED HEAVY DOWNPOURS WILL BE POSSIBLE IN THE
STRONGER STORMS. WHILE THE RAPID EASTWARD PROGRESSION OF RAINFALL
SHOULD PRECLUDE A WIDESPREAD FLOODING THREAT...SOME OF THE MORE
SUSCEPTIBLE SMALLER STREAMS MAY EXPERIENCE MINOR FLOODING. THE COLD
FRONT WILL MOVE INTO EASTERN MISSOURI BY MIDNIGHT...BRINGING THE END
TO THE THREAT FOR SHOWERS AND STORMS ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL MORE WAVES OF ENERGY WILL BRING THE PERIODIC THREAT OF
THUNDERSTORMS TO THE REGION SUNDAY NIGHT THROUGH TUESDAY. SOME OF
THESE THUNDERSTORMS MAY POSE A SEVERE RISK ACROSS PARTS OF THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS WEEKEND.

In the hours before

Special weather statement, Apr 2, 8:04 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 AM CDT FRI APR 2 2010

KSZ025-057-103>105-MOZ028-029-037-021430-
ATCHISON-CLAY-JACKSON-JOHNSON-LEAVENWORTH-MIAMI-PLATTE-WYANDOTTE-
904 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHERN PLATTE...SOUTHWESTERN CLAY...
SOUTHWESTERN JACKSON...WESTERN MIAMI AND WYANDOTTE COUNTIES UNTIL 930
AM CDT...

AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RICHLAND TO GLOBE TO
5 MILES SOUTH OF BALDWIN CITY TO RANTOUL...MOVING NORTHEAST AT 75
MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN ATCHISON...CLAY...JACKSON...JOHNSON...LEAVENWORTH...
MIAMI...PLATTE AND WYANDOTTE COUNTIES...INCLUDING THE CITIES OF
OSAWATOMIE...EDGERTON...GARDNER...LINWOOD...SPRING HILL...DE SOTO...
TONGANOXIE...OLATHE...BONNER SPRINGS AND SHAWNEE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3845 9507 3897 9505 3898 9507 3895 9510
      3897 9518 3907 9519 3935 9517 3948 9504
      3935 9476 3926 9461 3898 9446 3840 9504

CDB

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
April 2, 8:15 AM CST
Where
Johnson County, 1.28 mi WSW of De Soto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.970, -94.990

A thunderstorm wind gust to 60 mph, was estimated along K-10, just west of Desoto.

Thunderstorm Wind, Leavenworth

When
April 2, 8:30 AM CST
Where
Leavenworth County, 1.28 mi ESE of Loring
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.010, -94.900

A roof was blown off a house at 142nd and Krieger Road.

Thunderstorm Wind, Leavenworth

When
April 2, 8:30 AM CST
Where
Leavenworth County, 2.98 mi NW of Loring
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.050, -94.960

A 120 by 40 Foot barn roof and the front side of a barn, was destroyed at 158th and K-32. A travel trailer was blown over at 166th and Stilwell Road.

Thunderstorm Wind, Linn

When
April 2, 8:30 AM CST
Where
Linn County, 0.88 mi NE of Blue Mound
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.090, -95.010

Structural damage was reported to several metal buildings.

Thunderstorm Wind, Johnson

When
April 2, 8:30 AM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Thunderstorm winds were estimated to gust to near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225952, 225949, 225950, 225951, 225953.